MAUDE Adverse Event Report: COOK INC TURBO-JECT® SINGLE LUMEN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® SINGLE LUMEN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
International customer reported that a turbo-ject® single lumen power-injectable picc was implanted for treatment of a pre-existing (b)(6) infection with resultant fever.The device recipient is a post-acute care and rehabilitation patient.A leak was identified at the valve level (purple colour) at an unspecified time following implantation.The leak was observed while attempting to administer any liquid.The device was explanted; it is not known if the explant was at the end of device use.The patient did not require any additional procedures.No further event or patient information was provided.Follow-up to the customer was conducted requesting the date of device implant and if the patient was culture positive for the reported s.Epidermitis infection prior to the implant.The patient was treated with vancomycin for 10 days with the same picc line.The customer responded indicating no one is able to provide any information.The device was received by the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, device history record, drawing, instructions for use,specifications as well as a visual inspection of the actual device was completed during this investigation.One opened complaint device was returned for investigation; a functional test was performed by applying a hemostat and inserting water using a syringe.A leak was noted at the hub.A visual examination noted the purple hub has multiple cracks.The turbo-ject® single lumen power-injectable picc is shipped with instructions for use which clearly states the proper warnings, precautions, and instructions for use.Specifically; ¿extreme caution must be used in placement and monitoring of catheters.Do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.If lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Catheter size should be as small as the use will allow.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.A definitive root cause could not be determined, however; based on the provided information and evaluation of the returned device; the actual root cause is deemed to be; ¿inconclusive¿.Measures have been previously initiated to address this issue.We will notify the appropriate personnel and continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
TURBO-JECT® SINGLE LUMEN POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6614771
Report Number1820334-2017-01273
Device Sequence Number18998506
Product Code LJS
UDI-Device Identifier00827002238978
UDI-Public(01)00827002238978(17)181014(10)7359253
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source literature,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberUPICS-5.0-CT-NT-1111
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/08/2017
Supplement Date Received by Manufacturer09/07/2017
Initial Report FDA Received Date06/06/2017
Supplement Report FDA Received Date09/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1